Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Idempotent ultrafilters without Zorn's Lemma


Authors: Mauro Di Nasso and Eleftherios Tachtsis
Journal: Proc. Amer. Math. Soc. 146 (2018), 397-411
MSC (2010): Primary 03E25, 03E05, 54D80; Secondary 05D10
DOI: https://doi.org/10.1090/proc/13719
Published electronically: August 1, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce the notion of additive filter and present a new proof of the existence of idempotent ultrafilters on $ \mathbb{N}$ without using Zorn's Lemma in its entire power, and where one only assumes the Ultrafilter Theorem for the continuum.


References [Enhancements On Off] (What's this?)

  • [1] U. Andrews and I. Goldbring, Hindman's theorem and idempotent types, arXiv:1508.03613, 2015.
  • [2] Vitaly Bergelson and Neil Hindman, Partition regular structures contained in large sets are abundant, J. Combin. Theory Ser. A 93 (2001), no. 1, 18-36. MR 1807110, https://doi.org/10.1006/jcta.2000.3061
  • [3] Vitaly Bergelson and Neil Hindman, Quotient sets and density recurrent sets, Trans. Amer. Math. Soc. 364 (2012), no. 9, 4495-4531. MR 2922599, https://doi.org/10.1090/S0002-9947-2012-05417-1
  • [4] W. W. Comfort, Some recent applications of ultrafilters to topology, General topology and its relations to modern analysis and algebra, IV (Proc. Fourth Prague Topological Sympos., Prague, 1976) Springer, Berlin, 1977, pp. 34-42. Lecture Notes in Math., Vol. 609. MR 0451187
  • [5] R. L. Graham and B. L. Rothschild, Ramsey's theorem for $ n$-parameter sets, Trans. Amer. Math. Soc. 159 (1971), 257-292. MR 0284352, https://doi.org/10.2307/1996010
  • [6] Ronald L. Graham, Bruce L. Rothschild, and Joel H. Spencer, Ramsey theory, 2nd ed., Wiley-Interscience Series in Discrete Mathematics and Optimization, John Wiley & Sons, Inc., New York, 1990. A Wiley-Interscience Publication. MR 1044995
  • [7] Eric J. Hall and Kyriakos Keremedis, Čech-Stone compactifications of discrete spaces in ZF and some weak forms of the Boolean prime ideal theorem, Topology Proc. 41 (2013), 111-122. MR 2946795
  • [8] Eric J. Hall, Kyriakos Keremedis, and Eleftherios Tachtsis, The existence of free ultrafilters on $ \omega $ does not imply the extension of filters on $ \omega $ to ultrafilters, MLQ Math. Log. Q. 59 (2013), no. 4-5, 258-267. MR 3100753, https://doi.org/10.1002/malq.201100092
  • [9] Horst Herrlich, Kyriakos Keremedis, and Eleftherios Tachtsis, Remarks on the Stone spaces of the integers and the reals without $ {\bf AC}$, Bull. Pol. Acad. Sci. Math. 59 (2011), no. 2, 101-114. MR 2852866, https://doi.org/10.4064/ba59-2-1
  • [10] Neil Hindman, The existence of certain ultra-filters on $ N$ and a conjecture of Graham and Rothschild, Proc. Amer. Math. Soc. 36 (1972), 341-346. MR 0307926, https://doi.org/10.2307/2039156
  • [11] Neil Hindman, Finite sums from sequences within cells of a partition of $ N$, J. Combinatorial Theory Ser. A 17 (1974), 1-11. MR 0349574
  • [12] Neil Hindman, Algebra in the Stone-Čech compactification and its applications to Ramsey theory, Sci. Math. Jpn. 62 (2005), no. 2, 321-329. MR 2179958
  • [13] Neil Hindman and Dona Strauss, Algebra in the Stone-Čech compactification, De Gruyter Textbook, Walter de Gruyter & Co., Berlin, 2012. Theory and applications; Second revised and extended edition [of MR1642231]. MR 2893605
  • [14] Paul Howard and Jean E. Rubin, Consequences of the axiom of choice, Mathematical Surveys and Monographs, vol. 59, American Mathematical Society, Providence, RI, 1998. With 1 IBM-PC floppy disk (3.5 inch; WD). MR 1637107
  • [15] Kyriakos Keremedis, Tychonoff products of two-element sets and some weakenings of the Boolean prime ideal theorem, Bull. Pol. Acad. Sci. Math. 53 (2005), no. 4, 349-359. MR 2214925, https://doi.org/10.4064/ba53-4-1
  • [16] P. Krautzberger, Idempotent Filters and Ultrafilters, Ph.D. thesis, Freie Universität, Berlin, 2009.
  • [17] Talin Papazyan, The existence of almost translation invariant ultrafilters on any semigroup, Proc. Amer. Math. Soc. 107 (1989), no. 4, 1133-1135. MR 987613, https://doi.org/10.2307/2047678
  • [18] E. Tachtsis, On the set-theoretic strength of Ellis' Theorem and the existence of free idempotent ultrafilters on $ \omega $, submitted manuscript.
  • [19] Stevo Todorcevic, Introduction to Ramsey spaces, Annals of Mathematics Studies, vol. 174, Princeton University Press, Princeton, NJ, 2010. MR 2603812

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 03E25, 03E05, 54D80, 05D10

Retrieve articles in all journals with MSC (2010): 03E25, 03E05, 54D80, 05D10


Additional Information

Mauro Di Nasso
Affiliation: Dipartimento di Matematica, Università di Pisa, Pisa 56126, Italy
Email: mauro.di.nasso@unipi.it

Eleftherios Tachtsis
Affiliation: Department of Mathematics, University of the Aegean, Karlovassi 83200, Samos, Greece
Email: ltah@aegean.gr

DOI: https://doi.org/10.1090/proc/13719
Keywords: Algebra on $\beta\mathbb{N}$, idempotent ultrafilters, ultrafilter theorem
Received by editor(s): November 25, 2016
Received by editor(s) in revised form: February 19, 2017
Published electronically: August 1, 2017
Communicated by: Mirna Džamonja
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society